The effects of the potassium channel blockers, 4-aminopyridine (4-AP) and tetraethylammonium (TEA), on autoreceptor-mediated changes in dopaminergic terminal excitability were examined in urethane-anesthetized rats. Local infusions of 4-AP or TEA into neostriatal terminal fields of nigral dopaminergic neurons led to marked decreases in terminal excitability, as measured by the increase in stimulating current required to activate the neurons antidromically from the site of the infusion. The decreased excitability resulting from 4-AP could be reversed by subsequent i.v. injection of haloperidol, and was blocked in rats that had been depleted of endogenous dopamine by prior treatment with alpha-methyl-p-tyrosine (AMpT). Thus, the decrease in excitability elicited by the potassium channel-blockers was indirect, and apparently due to increased autoreceptor stimulation resulting from enhanced transmitter release. In addition, co-infusion of 4-AP and apomorphine in AMpT-treated animals led to decreased terminal excitability that did not differ from the effects of apomorphine alone, indicating that 4-AP did not block the effects of exogenous autoreceptor agonist administration. These results provide in situ electrophysiological evidence that autoreceptotr-mediated processes occurring at dopaminergic terminals are not mediated by 4-AP- or TEA-sensitive potassium channels. Furthermore, our findings suggest that, as in other types of presynaptic terminals, blockade of voltage-sensitive potassium channels in dopamine terminals leads to enhanced release of transmitter.
All Science Journal Classification (ASJC) codes
- Molecular Biology
- Clinical Neurology
- Developmental Biology
- transmitter release